Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2016, 1:57 AM MDT for Blaine County, Fergus County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 1:57 AM MDT (07:57 UTC)
- Expired
- Aug 10, 2016, 3:00 AM MDT
- In force
- 63 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Blaine County, MT, Fergus County, MT
The radar
The Glasgow radar (KGGW), 172 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
031
WUUS55 KTFX 100757
SVRTFX
MTC005-027-100900-
/O.NEW.KTFX.SV.W.0101.160810T0757Z-160810T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 AM MDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 300 AM MDT
* AT 156 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH
OF WINIFRED...OR 37 MILES WEST OF ZORTMAN...MOVING NORTHEAST AT 45
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED...HAYS AND LODGE POLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
4772 10883 4768 10879 4754 10940 4775 10954
4788 10953 4833 10842 4798 10843
TIME...MOT...LOC 0756Z 242DEG 40KT 4775 10929
HAIL...1.75IN
WIND...70MPH
$$
COULSTON2 follow-up statements
869
WWUS55 KTFX 100834
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 AM MDT WED AUG 10 2016
MTC027-100843-
/O.CAN.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
FERGUS MT-
234 AM MDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0833Z 242DEG 40KT 4794 10874
$$
MTC005-100900-
/O.CON.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
BLAINE MT-
234 AM MDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR SOUTHEASTERN BLAINE COUNTY...
AT 233 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAYS...OR 10
MILES WEST OF ZORTMAN...MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HAYS AND LODGE POLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0833Z 242DEG 40KT 4794 10874
HAIL...1.25IN
WIND...70MPH
$$
COULSTON502
WWUS55 KTFX 100858
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 AM MDT WED AUG 10 2016
MTC005-100908-
/O.EXP.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
BLAINE MT-
258 AM MDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY
WILL EXPIRE AT 300 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS EXITING THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.
LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0854Z 242DEG 40KT 4794 10874
$$
COULSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:20 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 9:20 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 920 PM MDT TUE AUG 9 2016 .UPDATE... Main update this evening is to cancel the Severe Thunderstorm Watch for all of the forecast area. There are still some strong storms lingering over the northeast portion of the area (Hill, Blaine, northern Fergus Counties), but they have been weakening and/or moving out of the area. Storms in Hill and Blaine Counties have recently produced wind gusts in excess of 50 mph, but those storms are beginning to weaken and are unlikely to become severe. The severe storms that were warned on over northern Fergus County have moved east into Phillips County. The main portion of the shortwave trough will continue to move over western Montana overnight, likely continuing widespread rain showers over North Central Montana with a few embedded potentially strong storms. Road flooding from earlier heavy rains in Great Falls continues to recede, but the associated Flash Flood Warning has been allowed to expire, as further heavy rainfall is unlikely. Coulston && .AVIATION... UPDATED 0000Z. UPDATE: Little changes to area TAFS. Strong storms are possible from KHLN to KGTF to KLWT and north. Wind gusts up to 50 knots possible. Some scattered showers possible tonight with near IFR conditions possible near KLWT. Clouds become scattered to broken Wednesday with some VCSH. PREVIOUS DISCUSSION: Upper level low moves across northern ID this afternoon and across NW MT this evening, emerging east of the continental divide along the MT/AB border Wednesday morning. SW flow aloft through this afternoon with increasing thunderstorm coverage late this afternoon through this evening ahead of an eastward moving cold front associated with the upper low. NE to east winds at area terminals will persist until the front passes this evening which will be accompanied by a wind shift to the W/NW. Some Thunderstorms this evening could produce large hail and damaging winds, particularly across N-central MT. Thunderstorms will diminish in coverage and intensity late this evening but additional moisture circulating around the low will spread showers and perhaps a few isolated thunderstorms across northern terminals late tonight into Wednesday morning. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms as well as gusty erratic winds. && .PREV DISCUSSION... /ISSUED 210 PM MDT TUE AUG 9 2016/ TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR border this afternoon will track ENE into NW MT this evening, emerging east of the Glacier NP region by early Wed morning. Thunderstorms have initiated over the higher terrain of Western MT and will track NE in SW flow aloft ahead of the low through this evening. Upper level jet streaming NE into S-central MT with cooling aloft from the approaching upper low will lead to large scale lift and increasing thunderstorm coverage over much of the forecast area this afternoon, except for far southern portions of the area near the WY border where the airmass is driest and furthest removed from the influence of the upper low. Greatest potential for widespread coverage and more intense convection continues to be across north-central MT late this afternoon through early this evening, where low level E/NE winds to the north of an inverted surface trough have brought dewpoints to near or above 50F and will provide additional directional wind shear for potentially severe storms with damaging wind and large hail being the main threats. Surface trough to the SE and upper low to the NW shifts east this evening with winds becoming NW at the surface after the initial convective activity moves through. Additional energy associated with the upper low will likely provide another round of showers and weaker thunderstorms late this evening into the overnight period, particularly across NW portions of the forecast area. Cooler and drier air surges across the region WEdnesday as the upper low tracks NE along and north of the US/Canadian border. Moisture wrapping around the upper low will mainly impact areas along and north of Hwy- 2 through the day, ending from west to east Wednesday afternoon. Otherwise, gusty west winds will be widespread Wednesday with temperatures about 10-15 degrees below seasonal averages. A NW flow remains across the region Thursday with rising heights for warmer conditions with a small chance afternoon showers and thunderstorms. Hoenisch THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper ridge amplifying over the west coast and northwest flow aloft over the area. Short wave energy embedded within this flow aloft will result in isolated showers and thunderstorms across central and northern Montana Thursday night and then again Friday afternoon. The ridge then moves east and ushers in a warm and dry period, lasting from Friday night through midday Sunday. The models bring a rather fast moving upper trof across the Pacific Northwest Sunday afternoon and the divergent southwest flow aloft out ahead of this feature will help initiate isolated to scattered thunderstorms along the Rocky Mountain Front which will then move out onto the plains through Sunday evening. The European model begins to rebuild the upper ridge over western Montana on Monday while the GFS is a bit slower in moving the upper trof out of the area. Have gone with the drier ECMWF for Monday. The flow aloft becomes more westerly on Tuesday with dry conditions continuing. Temperatures will be near to slightly below seasonal averages to start the period but will warm to above average readings from Sunday through midweek. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 50 79 / 60 30 10 20 CTB 52 68 51 76 / 70 70 20 40 HLN 51 76 52 80 / 50 10 10 20 BZN 46 78 47 80 / 10 10 10 20 WEY 40 68 37 69 / 10 0 0 20 DLN 43 75 45 77 / 10 10 10 10 HVR 56 72 55 78 / 70 30 20 20 LWT 51 75 51 76 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 10, 12:02 AM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 5 S GREAT FALLS 47.43N 111.29W
08/09/2016 M1.00 INCH CASCADE MT NWS EMPLOYEE
QUARTER SIZED HAIL REPORTED JUST SOUTH OF GREAT FALLS.
&&
COULSTONLocal storm report, Aug 10, 12:04 AM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1204 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 5 SSE ULM 47.37N 111.48W
08/09/2016 M0.70 INCH CASCADE MT TRAINED SPOTTER
DIME SIZED HAIL REPORTED JUST SOUTH OF ULM.
&&
COULSTONLocal storm report, Aug 10, 12:17 AM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1217 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 2 E GREAT FALLS 47.50N 111.25W
08/10/2016 M1.00 INCH CASCADE MT NWS EMPLOYEE
DIME TO QUARTER SIZED HAIL REPORTED IN GREAT FALLS.
&&
COULSTONLocal storm report, Aug 10, 12:24 AM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1224 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 1 E GREAT FALLS 47.50N 111.27W
08/10/2016 M1.00 INCH CASCADE MT TRAINED SPOTTER
SOME QUARTER SIZED HAIL...BUT LOTS OF PEA TO NICKEL
SIZED HAIL.
&&
COULSTONLocal storm report, Aug 10, 12:29 AM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1229 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL GREAT FALLS 47.50N 111.29W
08/10/2016 E1.00 INCH CASCADE MT TRAINED SPOTTER
LOCATION NEAR BENEFIS EAST
&&
EMANUELSpecial weather statement, Aug 10, 12:52 AM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT WED AUG 10 2016
MTZ013-100730-
CHOUTEAU MT-
1252 AM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 130
AM MDT...
AT 1252 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF THE KNEES TO 7
MILES NORTHWEST OF FORT BENTON TO 8 MILES WEST OF GERALDINE.
MOVEMENT WAS NORTHEAST AT 35 MPH.
HEAVY RAIN... DIME SIZE HAIL... AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON...BIG SANDY...CARTER...LOMA...VIRGELLE AND KENILWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4818 11072 4822 11013 4786 10968 4756 11042
4780 11081 4779 11121 4799 11113
TIME...MOT...LOC 0652Z 231DEG 30KT 4785 11106 4790 11076 4765 11044
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:00 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Aug 9, 6:05 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Aug 9, 6:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 29 min |
| Aug 9, 6:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 38 min |
| Aug 9, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 51 min |
| Aug 9, 6:41 PM MDT | Areal Flood Advisory | TFX | Cascade | 49 min |
| Aug 9, 6:48 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Aug 9, 6:50 PM MDT | Flash Flood Warning | TFX | Cascade | 115 min |
| Aug 9, 6:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Aug 9, 6:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 47 min |
| Aug 9, 7:15 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Aug 9, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 36 min |
| Aug 9, 8:08 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 67 min |
| Aug 9, 8:15 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 9:00 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 10:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Aug 9, 10:53 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 9, 11:12 PM MDT | Special Weather Statement | TFX | Meagher | 48 min |
| Aug 9, 11:45 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Aug 9, 11:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 30 min |
| Aug 10, 12:08 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 37 min |
| Aug 10, 12:10 AM MDT | Flash Flood Warning | TFX | Cascade, Chouteau | 65 min |
| Aug 10, 12:32 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 28 min |
| Aug 10, 12:52 AM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Aug 10, 12:58 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 32 min |
| Aug 10, 1:30 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.